November 1992

Ranitidine Pharmacokinetics and Adverse Central Nervous System Reactions

Author Affiliations

From the Section on Clinical Pharmacology, Department of General Medicine (Drs Slugg and Haug), and Department of Hospital Pharmacy (Dr Haug), The Cleveland (Ohio) Clinic Foundation; and Fresa Biomedical Laboratories Inc, Redmond, Wash (Dr Pippenger).

Arch Intern Med. 1992;152(11):2325-2329. doi:10.1001/archinte.1992.00400230123022

Background.—  Treatment with histamine 2-receptor antagonists has been associated with adverse central nervous system reactions (CNS-ADRs). Previous studies of cimetidine have shown an association between CNS-ADRs and high cimetidine drug levels. While case reports of ranitidine CNS-ADRs have appeared, we wanted to study a series of patients, some of whom were critically ill, for the presence of CNS-ADRs and to correlate these with ranitidine pharmacokinetics.

Methods.—  A prospective, observational, open study included 163 consecutive patients, of whom 41 met entry criteria. A nonlinear least-squares regression analysis was used to establish a ranitidine pharmacokinetic dosing model. Ranitidine levels were determined by a highperformance liquid chromatographic assay. Individual ranitidine pharmacokinetics were determined by means of a bayesian model. Observations on 13 possible CNS-ADRs were recorded. The CNS-ADRs were evaluated by the Naranjo rating system.

Results.—  Ranitidine-associated CNS-ADRs, particularly lethargy, confusion, somnolence, and disorientation, occurred more frequently in patients with renal function impairment, and these were associated with higher peak concentrations, average plasma concentrations, and area under the curve.

Conclusions.—  Ranitidine, when given in conventional doses, can cause CNS-ADRs, particularly in older patients who have substantial renal function impairment. These CNS-ADRs occur as a consequence of altered ranitidine disposition. Ranitidine doses should be reduced when renal function impairment is present, and patients should be carefully observed for CNS-ADRs.(Arch Intern Med. 1992;152:2325-2329)